Format

Send to

Choose Destination
See comment in PubMed Commons below

Plasmapheresis in life-threatening verapamil intoxication.

Author information

  • 1Clinic of Internal Medicine, Department of Nephrology, Philipps-University Marburg, Germany.

Abstract

Verapamil intoxications are life-threatening conditions with a far too often fatal outcome. In 2 patients, severe suicidal intoxication by 2.4 g and 9.6 g of verapamil orally resulted in life threatening hypotension and bradycardia with the need of heart-pacing and resuscitation. Plasmapheresis was started within less then 4 hours after intoxication and seemed to reduce the verapamil plasma concentration to less then 40%. A dramatic improvement of cardiovascular stability was already observed during plasmapheresis. In-vitro plasmapheresis was performed to verify the effectiveness of the extracorporeal detoxification. Verapamil was removed out of the blood by a clearance of 29.2 ml/min at blood flow of 200 ml/min. In conclusion, severe verapamil poisoning should be treated by early aggressive gut decontamination and an appropriate management of the haemodynamic complications. In case of lack of effectiveness for stabilisation, plasmapheresis can reduce verapamil related life threatening symptoms and bridge the time for the hepatic detoxification.

PMID:
11009115
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center